Washington, 2009

Flash Flood in Washington, June 15, 2009

June 15, 2009 · NWS OTX · 1 event in 1 county or zone

A thunderstorm containing very heavy rainfall resulted in water running down Highway 20 between Colville and Tiger. Water washed out a small berm and approximately one foot of the pavement along the shoulder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm containing very heavy rainfall resulted in water running down Highway 20 between Colville and Tiger. Water washed out a small berm and approximately one foot of the pavement along the shoulder. It is estimated that this occurred near mile marker 368.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 6:11 PM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 6:11 PM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
711 PM PDT MON JUN 15 2009

.SYNOPSIS...
MORE SHOWERS AND THUNDERSTORMS ARE IN STORE FOR THE MOUNTAINOUS
REGIONS OF THE INLAND NORTHWEST TUESDAY AS A MOIST AND UNSTABLE
AIR MASS TAKES ANOTHER DAY TO WORK ITS WAY OUT OF THE REGION. BY
WEDNESDAY A MORE PROGRESSIVE WEATHER PATTERN WILL BECOME
ESTABLISHED WITH A WEAK COLL FRONT PASSAGE AND MAINLY MOUNTAIN
SHOWERS. RELATIVELY DRY CONDITIONS AND SEASONABLY NORMAL
TEMPERATURES WILL ROUND OUT THE WORK WEEK.

&&

.DISCUSSION...
A FORECAST UPDATE HAS BEEN SENT OUT TO REFLECT TRENDS ON SATELLITE
AND RADAR. SHOWERS AND THUNDERSTORMS PERSIST ON RADAR THIS EVENING
OVER NORTHERN WASHINGTON AND IDAHO...AS WELL AS AN ISOLATED
THUNDERSTORM NEAR QUINCY. THIS ACTIVITY WILL PERSIST THROUGH THE
EVENING BUT SHOULD THEN DIE DOWN AFTER SUNSET AS THE ATMOSPHERE
BEGINS TO STABILIZE. HOWEVER THERE IS A SHORT WAVE NOTED ON WATER
VAPOR MOVING OVER THE CASCADES THIS EVENING WHICH MAY BE ENHANCING
THE THUNDERSTORM COVERAGE EARLY THIS EVENING OVER THE OKANOGAN
AREA INCLUDING THE CELL NEAR QUINCY. THIS SHORT WAVE WILL CONTINUE
TO MOVE EAST THROUGH THE EVENING...AND WITH THE GFS SHOWING SOME
ELEVATED INSTABILITY AHEAD OF IT...THE POTENTIAL EXIST FOR SOME
ACTIVITY PERSISTING PAST SUNSET. WILL LOOK INTO THIS FURTHER OVER
THE NEXT COUPLE HOURS AND MONITOR TRENDS.

UPDATE WAS TO INCREASE PRECIP CHANCES FOR THE OKANOGAN VALLEY AND
HIGHLANDS FOR THIS EVENING...ALONG WITH THE MOSES LAKE AREA...WHILE
DECREASING POPS OVER SE WASHINGTON AND THE CAMAS PRAIRIE.  JW

&&

.AVIATION...
A MOIST AND UNSTABLE AIR MASS WILL PROMOTE SCATTERED THUNDERSTORMS
ACROSS THE NORTHERN COLUMBIA BASIN AND THE MOUNTAINS NORTH OF THE
BASIN AND THE IDAHO PANHANDLE THROUGH 03Z TONIGHT. THESE STORMS WILL
IMPACT THE KGEG...KSFF AND KCOE TAF SITES. ACTIVITY WILL DIE DOWN
AFTER SUNSET TO LINGERING SHOWERS OVERNIGHT OVER THE IDAHO PANHANDLE
WITH VFR CONDITIONS AT ALL TAF SITES. SCATTERED THUNDERSTORMS WILL
DEVELOP AGAIN ON TUESDAY AFTER 19Z BUT BE CONFINED TO THE MOUNTAINS
NORTH AND EAST OF THE BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  80  57  78  53  78 /  50  10  10  20  10  10
COEUR DALENE  54  78  55  75  51  77 /  50  10  20  30  20  10
PULLMAN        52  77  52  74  47  75 /  10  10  30  30  20  10
LEWISTON       59  84  60  82  55  82 /  10  10  30  30  20  10
COLVILLE       53  84  55  81  48  82 /  50  20  20  30  20  10
SANDPOINT      51  77  51  72  47  75 /  50  30  20  40  40  20
KELLOGG        53  77  55  73  51  74 /  60  30  30  50  50  20
MOSES LAKE     56  85  60  85  53  85 /  20   0  10  10  10   0
WENATCHEE      61  86  62  83  57  84 /   0   0  10  10   0   0
OMAK           54  88  56  84  50  85 /  20  10  10  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHERN
     PANHANDLE.

     FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Jun 15, 5:21 AM PST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT MON JUN 15 2009

IDZ002>004-161330-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
621 AM PDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THIS WILL
RESULT IN THE POSSIBILITY OF LOCALIZED DEBRIS FLOWS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY.

IDZ001-026-027-WAZ031>038-041>044-161330-
NORTHERN PANHANDLE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND LINGER
INTO THIS EVENING. SOME OF THESE STORMS MAY CONTAIN BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY.

In the hours before

Local storm report, Jun 15, 3:31 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       8 SE NORTHPORT          48.85N 117.63W
06/15/2009  M1.00 INCH       STEVENS            WA   TRAINED SPOTTER

            SPOTTER STEVENS5 REPORTED ONE INCH OF RAINFALL IN 30
            MINUTES

&&

SBODNAR
Special weather statement, Jun 15, 3:55 PM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
455 PM PDT MON JUN 15 2009

IDZ001-WAZ037-160045-
BONNER ID-PEND OREILLE WA-STEVENS WA-KOOTENAI ID-SPOKANE WA-
455 PM PDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON
  EXTREME SOUTHEASTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
  SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON
  NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 545 PM PDT

AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF DIAMOND LAKE..MOVING
EAST...SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH...HAIL UP TO HALF INCH IN DIAMETER...
AND TORRENTIAL DOWNPOURS.  IN ADDITION...RADAR HAS BEEN INDICATING
SHORT-LIVED WEAK CIRCULATIONS AT TIMES WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   DIAMOND LAKE...
   NEWPORT...
   PRIEST RIVER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4826 11677 4791 11689 4808 11751 4825 11743
TIME...MOT...LOC 2351Z 282DEG 20KT 4812 11730

SB
Local storm report, Jun 15, 4:40 PM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       8 SE NORTHPORT          48.85N 117.63W
06/15/2009  M1.41 INCH       STEVENS            WA   TRAINED SPOTTER

            SPOTTER STEVENS 5 MEASURED 1.41 INCHES OF RAIN IN 40
            MINUTES. STORM ENDED SOON AFTER.

&&

MFUGAZZI

The radar

The Spokane radar (KOTX), 94 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stevens

When
June 15, 9:00 PM PST to 10:00 PM PST
Where
Stevens County, 2.67 mi W of Park Rapids to 0.48 mi SW of Park Rapids
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
48.524, -117.688

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168991.